Welcome, Guest. Please login or register.
December 02, 2022, 03:46:47 pm

Login with username, password and session length


Members
Stats
  • Total Posts: 766839
  • Total Topics: 65454
  • Online Today: 187
  • Online Ever: 5484
  • (June 18, 2021, 11:15:29 pm)
Users Online
Users: 2
Guests: 81
Total: 83

Welcome


Welcome to the POZ Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Do I Have HIV?” posting guidelines. Click here for posting guidelines pertaining to all other POZ community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: ARVs and weight gain_HELP!  (Read 1046 times)

0 Members and 1 Guest are viewing this topic.

Offline Silverlakenick

  • New Member
  • Posts: 2
ARVs and weight gain_HELP!
« on: August 02, 2022, 11:16:18 pm »
It's typical; throughout my treatment for HIV/AIDS, the ARV (and antibiotic) side effects I mention are dismissed or downplayed. Inevitably, I then find the very side effects I mentioned listed on both the pharmaceutical company's website and on the FDA’s. I know my body well and have NEVER imagined a side effect. Most recently, I have grown tired of my spare tire and fat redistribution. I am tired of eating impeccably, going on the lifecycle religiously and not making a dent in the weight gain. And frankly, it is not healthy to carry extra weight for all the obvious reasons. I have bookmarked endless recent studies on ARV-related weight gain, the mechanistic reasons for it and the fact it's most dramatic when switching regimens. But I am finding it hard to find the SOLUTION to the dilemma. Which ARV regimen is LEAST likely to result in needless weight gain? I'd like to be armed and request the exact change in meds on next visit.

Offline Jim Allen

  • Administrator
  • Member
  • Posts: 19,791
  • Twitter @JimAllenDublin
    • HIV Lessons
Re: ARVs and weight gain_HELP!
« Reply #1 on: August 02, 2022, 11:49:21 pm »
Hiya,

What HIV drug combinations have you been taking, and what are you currently taking?

There is some weight gain for most when starting treatment, and aware that with certain meds, some may experience greater or problematic weight gains and those switching from TDF that had a protective effect to TAF can also gain more weight. 

How are you doing otherwise?

https://www.aidsmap.com/news/jul-2022/weight-gain-treatment-more-evidence-taf-plus-dolutegravir-leads-greater-gains
https://www.poz.com/article/switching-back-older-tenofovir-improves-lipid-levels
https://www.poz.com/article/newer-formulation-tenofovir-linked-elevated-blood-lipids
https://www.poz.com/article/study-sheds-light-weight-gain-switching-new-tenofovir

https://www.aidsmap.com/about-hiv/weight-gain-and-hiv-treatment
http://www.aidsmap.com/Weight-gain-after-starting-ART-predicts-survival/page/1438184/
https://www.poz.com/article/hiv-may-lead-big-belly
HIV May Lead to a Big Belly
HIV 101 - Everything you need to know
HIV 101
Read more about Testing here:
HIV Testing
Read about Treatment-as-Prevention (TasP) here:
HIV TasP
You can read about HIV prevention here:
HIV prevention
Read about PEP and PrEP here
PEP and PrEP

Offline Silverlakenick

  • New Member
  • Posts: 2
Re: ARVs and weight gain_HELP!
« Reply #2 on: August 03, 2022, 02:16:11 pm »
Hi Jim,
 Thanks for the reply! Yes, what you describe is precisely what I've been reading up on
(the 'return to health' weight gain on starting treatment, the TDF-to-TAF switcheroo phenomenon, etc.) But again, very seldom is a solution presented in the study conclusions; hence my reaching out for recommendations (from anecdotal experience.) My medical record is too dense to share here (read: longer than 'War and Peace') but the short version (to answer your question in brief) is this:
I was diagnosed about 3 years ago and started ARVs a month after discharge, due to the meningitis factor. My CD4 count was quite low on diagnosis, and of course, my viral load was high. So we started with the 'big guns:' Descovy and Tivicay. One of my opportunistic infections was Hep B, so my regimen was dictated by that factor, to a degree. Once I was out of the woods, (became undetectable right away, as is typical, with CD4 a bit slower to raise...) I switched to Triumeq, then Symtuza, I believe. I was on some antibiotics as well, complicating side effects, but ostensibly the regimen changes were the logical ones based on 'tolerance,' without any acknowledgment my side effects were anything but hypochondria...haha! After Symtuza, I believe, was Dovato, which I have been on without interruption for probably over a year now. To answer the second part of your question...my health is awesome. Plenty of complications throughout but at this moment I am off all antibiotics (due to cd4 count maintaining for the obligatory period of time considering my opportunistic infections) and Dovato is the only drug I take. And magically my athralgia, joint pain, weakness, inflammation has resolved! Because my general health/immune function is stable, (CD4 count is not wonderful, but I am healthy) it is time to focus on the undesirable side effects. Yes, I am a gay man, so the aesthetic os ONE concern. But it is simply not healthy to carry extra weight, esp. hard belly fat between the organs and I have had 'fatty liver' at times due to the Hep B. Time to make a dent in the weight; it's frustrating to eat impeccably and go on the lifecycle daily for fat burning and see zero results. I know my body well and have always maintained homeostasis/impeccable health so I know the obstinate extra weight is 100% due to the meds.

Offline Tonny2

  • Member
  • Posts: 2,611
Re: ARVs and weight gain_HELP!
« Reply #3 on: August 03, 2022, 03:06:36 pm »



           ojo.          Hi there!!

Welcome to the forum and I’m sorry about your dx and the side effects you are experiencing with the meds…I wish I had some of your side effects, weight gain, I’m so skinny I wouldn’t mind to gain some extra pounds, but, after 28 years of taking arvs and five years taking antibiotics, the only thing I “gain” due to so many years on antibiotics is toe nails fungus, the ID doctor said it’s not worthy to treat it because med for toe nail is harsh for my liver…back in the days we old timers we didn’t care about side effects, we wanted to live and, lots of us, made it, tho, living with some of those meds side effects, my self, living with neuropathy, but, I’m still alive enjoying life, family and friends…a while ago, I used to have a small tummy pains here thinking it was lipo, I stopped watching tv and scratching my small tummy, I walked everyday with my husband and “voila”, my tummy is gone…anyway, I know we react to meds but, it is what it is, we have to adjust to our new normal, at least you don’t have to deal, like some of our LTS with a hump or that fat you are talking about on your neck, making it difficult to breathe…I hope you talk to your doc and find a way to reduce your side effects…good luck and, please keep us posted…hugs

Offline harleymc

  • Member
  • Posts: 1,477
Re: ARVs and weight gain_HELP!
« Reply #4 on: August 16, 2022, 10:54:59 pm »
You could try a stomach by-pass

 


Terms of Membership for these forums
 

© 2022 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.